Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 1, 2004, 12:27 PM CDT for Keokuk County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 12:27 PM CDT (17:27 UTC)
- Expired
- Aug 1, 2004, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 011728
FFWDVN
IAC107-012015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT SUN AUG 1 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA
* UNTIL 315 PM CDT
* AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
OVER 3 INCHES OF RAIN HAD FALLEN OVER NORTHWEST KEOKUK COUNTY
SINCE 1030 AM NEAR THORNBURG AND WHAT CHEER. RADAR INDICATED
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO
DEVELOP AND MOVE OVER THE SAME AREA OF NORTHWEST KEOKUK COUNTY
THROUGH 1 PM
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
ENGLISH...KESWICK...HAYESVILLE...HARPER AND DELTA.
FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING
FARMLAND IS LIKELY.
LAT...LON 4150 9241 4128 9239 4120 9236 4119 9199
4147 9205
$$
SHEETS2 follow-up statements
000 WGUS73 KDVN 011908 FFSDVN IAC107-012015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 207 PM CDT SUN AUG 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR KEOKUK COUNTY IN SOUTHEAST IOWA... AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN...THAT TRACKED OVER MUCH OF KEOKUK COUNTY LATE THIS MORNING AND EARLIER THIS AFTERNOON...HAD MOVED SOUTHEAST OUT OF THE AREA. DOPPLER RADAR ESTIMATES SHOWED RAINFALL AMOUNTS BETWEEN 4 AND 6 INCHES FROM THESE STORMS OVER RURAL AREAS BETWEEN WHAT CHEER AND THURNBURG IN NORTHWEST KEOKUK COUNTY. WIDESPREAD RAINFALL AMOUNTS FROM 1 TO 2 INCHES FELL OVER MUCH OF THE WESTERN HALF OF THE COUNTY. AT NOON...A SPOTTER IN WHAT CHEER REPORTED 1.45 INCHES OF RAIN. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY... FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. $$ SHEETS
000 WGUS73 KDVN 012024 FFSDVN IAC107-012040- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT SUN AUG 1 2004 ...THE FLASH FLOOD WARNING FOR KEOKUK COUNTY IN SOUTHEAST IOWA HAS EXPIRED... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS THAT PRODUCED RAINFALL AMOUNTS...LIKELY IN EXCESS OF 4 INCHES NORTH OF WHAT CHEER...HAD MOVED WELL SOUTH OF THE AREA SHORTLY AFTER NOON. ANY FLOODING IN RURAL AREAS OF NORTHWEST KEOKUK COUNTY THAT OCCURRED AS A RESULT HAS LIKELY DIMINISHED. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL MOVE OUT OF SOUTHEAST POWESHIEK COUNTY INTO NORTHWEST KEOKUK COUNTY BY 4 PM. THIS MAY CAUSE ADDITIONAL FLOODING OF AREAS SATURATED BY HEAVY RAIN EARLIER TODAY. REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY... FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. $$ SHEETS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:00 AM CDT, 8 hours 27 minutes earlier.
Area forecast discussion, Aug 1, 4:00 AM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT SUN AUG 1 2004 .SYNOPSIS... SURFACE LOW WAS LOCATED OVER CENTRAL SD AT 06Z WITH WRM FRONT EXTENDING EAST ACROSS SOUTHERN MN. TONGUE OF UPPER 60/LOW 70S DEWPOINTS EXTENDED FROM CENTRAL OK/KS INTO SERN SD. AN MCS HAS BEEN MOVING SSE ALONG THE DEWPOINT AXIS THROUGH CENTRAL/WRN IA. LAST FEW VOLUME SCANS HAVE SHOWN A SIGNIFICANT DECREASE IN INTENSITY OF THE EASTERN EDGE OF THE MCS OVER CENTRAL/S CENTRAL IA. && SHORT TERM (TODAY AND TONIGHT)... PCPN TRENDS WILL BE THE MAIN FOCUS FOR TODAY AND TONIGHT. FEEL THE 00Z META HAS THE BEST HANDLE ON MCS JUST TO OUR WEST EARLY THIS MORNING SHOWING SOME QPF OVER CNTRL IA EARLY THIS MORNING. THE GFS KEEPS ALL OF ITS QPF ANCHORED TO THE WRM FRONT TO OUR N. EVEN THOUGH MCS APPEARS TO BE DYING OVER SCNTRL IA...WILL GO WITH LOW CHC POPS EARLY THIS MORNING IN THE SOUTHWEST PART OF THE CWA TO COVER SOME OF THE CONVECTIVE DEBRIS THAT MAY BRUSH SE IA/NERN MO. REST OF THE MORNING INTO THE EARLY AFTERNOON SHOULD BE DRY. BY LATE AFTERNOON MODELS SHOW SFC DEWPOINTS IN THE UPPER 60S/LOW 70S POOLING NEAR WRM FRONT OVER NE IA/NRN IL WITH SFC TMPS IN THE MID TO UPPER 80 OVER THE NRN HALF OF THE CWA AND LOW 90S SOUTH. MODEL SOUNDINGS SUGGEST CAPES WILL BE AROUND 2500 J/KG BY MID AFTERNOON IN THE NORTH. THE MODELS ALSO SHOW WEAK S/W-VORT OVER THE WRN DKTAS EARLY THIS MORNING MOVING ACROSS EASTERN IA/NW IL LATE THIS AFTERNOON AND EARLY THIS EVENING. WITH THE BOUANCY AND WEAK FORCING...HAVE INCREASED POPS N OF I80 TO LOW CHANCE CATEGORY. IF STORMS DEVELOP WOULD EXPECT THEM TO BE STRONG CONSIDERING THE BOUANCY AND TIME OF DAY. HOWEVER...UNIDIRECTIONAL WIND PROFILE IN THE WARM SECTOR SUGGESTS STORMS WILL BE PULSY. THE 06Z META GOES WILD WITH CONVECTION THIS EVENING FROM NW INTO SE IA. FEEL THAT CONVECTIVE FEED BACK ISSUES ARE FORCING THE WARM FRONT TOO FAR SOUTH AND WILL FAVOR THE GFS SOLUTION...KEEPING THE BOUNDARY TO THE NORTH. WILL GO WITH CHANCE POPS OVER THE NRN HALF OF THE CWA THROUGH THE NIGHT THINKING THAT LATE AFTERNOON CONVECTION WILL LINGER INTO THE EARLY EVENING THEN THE POSSIBILITY OF ANOTHER MCS AFTER MIDNIGHT MOVING SOUTH OUT OF SRN MN/NRN IA. ...DLF... && .LONG TERM...MONDAY THROUGH SATURDAY... A FRONTAL BOUNDARY PROGGED IN/AROUND THE CWA EARLY NEXT WEEK WILL BE A FOCUS FOR BOTH NOCTURNAL AND DAYTIME THUNDERSTORM CHANCES. MODELS DIFFER IN THE DETAILS...AND SUPPORTING UPPER AIR FEATURES ARE DIFFICULT TO LATCH ONTO...ESPECIALLY WITH SPURIOUS EXAGGERATED CONVECTIVE INFLUENCES IN SOME OF THE MODEL FIELDS. TENDED MORE TOWARD THE GFS SOLUTION SINCE THE UKMET FALLS MORE IN LINE WITH IT THAN THE ETA. MODELS DO AGREE...THOUGH THE GFS AND UKMET ARE FASTER IN BRINGING A SURFACE RIDGE SOUTH ON WEDNESDAY. THIS COMBINED WITH NORTHWEST FLOW ALOFT SHOULD MAKE FOR A GENERALLY DRY AND COOLER THAN NORMAL PERIOD INTO THE WEEKEND. LOOKS LIKE A RETURN TO MORE SEASONAL OR EVEN WARMER TEMPS WILL HOLD OFF AT LEAST TO EARLY NEXT WEEK. WOLF && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Aug 1, 4:17 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...RESEND NATIONAL WEATHER SERVICE QUAD CITIES IA IL 417 AM CDT SUN AUG 1 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011700- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 417 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH PARTS OF EASTERN IOWA EARLY THIS MORNING. WIND GUSTS TO 50 MPH ARE POSSIBLE IN THIS AREA...MAINLY WEST AND NORTHWEST OF THE QUAD CITIES AREA. THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE HIGHWAY 20 CORRIDOR LATE THIS AFTERNOON AND EVENING...THEN WEST OF THE MISSISSIPPI DURING THE EARLY MORNING AREAS. THE MAIN THREATS WILL BE LIGHTNING...WITH ISOLATED HAIL AND WIND DAMAGE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED PERIOD OF WEATHER IS FORECAST MONDAY THROUGH WEDNESDAY AS A FRONTAL BOUNDARY WILL LIE ACROSS THE AREA. THUNDERSTORMS DURING THE PERIOD WILL BE CAPABLE OF PRODUCING LIGHTNING...LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT OF SEVERE WEATHER IS MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND SPEEDS THIS MORNING AND ANY SIGNIFICANT WEATHER LATER TODAY AND OVERNIGHT WOULD BE APPRECIATED. DLF/WOLF
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.